Through the journey to resolve my current Neurological distresses I have been trialling treatments with my RPH Neurology team. Some have been disasters, like Topiramate, some have only been short term solutions, like Prednisone. It is not uncommon to venture in to this path with illnesses like mine. This is due to the nature of how each body responds to life, medicines and the illnesses, as well as any possible thing you can think of.
I can never impress enough how vital it is to focus on how the treatment affects you so you can have the best possible outcome.
The following story is proof of how true this may be and what it almost cost me.
After the strong reaction I had to Prednisone and Topiramate it was recommended that I take a brief period off before I start the new course. I was appreciative. I was advised my new treatment would be less obvious in effect than Topiramate. It would take a bit longer to take effect, but with my absence of lesions and irregular occurrence of migraines they felt this wasn’t an issue. The medication was Propanolol. Some may have allergic reactions, they explained how to identify them. Also I would be Titrating in to the correct dose as it is different for each person and would depend on the severity of my pain. My heart rate and pulse may be weaker but otherwise I should be okay. At 50mg a day I was doing okay. just over two months in I didn’t think I had side effects or unusual symptoms.
One Sunday I was getting dressed to go with my family to breakfast and suddenly an itch flared over my lower legs. Nothing had changed in my activity or atmosphere. There was no visible hint to what happened. Yet I couldn’t ignore it or treat it, regardless of what I tried. My dermatitis cream was no use, cold water/air, talcum powder or ignoring it. I took a basic antihistamine, had a lukewarm shower for 20 minutes and then everything settled. For a month these flares occurred at random, increasing in intensity until I was taking 40 minute tepid baths each day in Pinetarsol. When I visited my GP Evs I was given a script for Endep, a stronger skin focussed antihistamine.
I had also experienced a constant internal bleed which wasn’t noticeable or obvious for the first few weeks. It was minor enough that I barely noticed I was losing blood daily.
I was on Propanolol for just over 3 months. They stopped it the instant I entered hospital. Endep can induce seizures in people prone to it. Like me. The bleeding and irritation were symptoms which I had felt were unrelated, and yet when I had seen my GP and my Neurologists I had not mentioned these issues to hem. I wouldn’t have had seizure. Or a sprained ankle. Or spent the last two months recovering from my mini-stroke.
Now I have a new medication to prevent seizures. This is not to replace anything, but to work alongside it. The new medication is Epilim. It is an epilepsy treatment that must be taken twice daily. The severity of this kind of drug is that it MUST be taken when specified and NOT stopped or skipped unless advised. Patients need to be aware of the consequences and how to handle missed doses.
So I have been keeping a diary. It’s dull and I hate doing it. I forget it a lot. But I don’t think I feel confident to throw my foggy caution to the wind. The morning I missed only days ago almost lead to a fatality involving myself and a car. I miss the easy days of unbearable pain sometimes so much.
You must be logged in to post a comment.